Theory of Computing Systems

, Volume 46, Issue 3, pp 523–565 | Cite as

Why Almost All k-Colorable Graphs Are Easy to Color

  • Amin Coja-Oghlan
  • Michael Krivelevich
  • Dan Vilenchik
Article

Abstract

Coloring a k-colorable graph using k colors (k≥3) is a notoriously hard problem. Considering average case analysis allows for better results. In this work we consider the uniform distribution over k-colorable graphs with n vertices and exactly cn edges, c greater than some sufficiently large constant. We rigorously show that all proper k-colorings of most such graphs lie in a single “cluster”, and agree on all but a small, though constant, portion of the vertices. We also describe a polynomial time algorithm that whp finds a proper k-coloring of such a random k-colorable graph, thus asserting that most such graphs are easy to color. This should be contrasted with the setting of very sparse random graphs (which are k-colorable whp), where experimental results show some regime of edge density to be difficult for many coloring heuristics.

Keywords

Average case analysis k-colorability Random graphs Spectral analysis 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Achlioptas, D., Friedgut, E.: A sharp threshold for k-colorability. Random Struct. Algorithms 14(1), 63–70 (1999) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Achlioptas, D., Moore, C.: Random k-sat: Two moments suffice to cross a sharp threshold. SIAM J. Comput. 36(3), 740–762 (2006) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Achlioptas, D., Ricci-Tersenghi, F.: On the solution-space geometry of random constraint satisfaction problems. In: Proc. 38th ACM Symp. on Theory of Computing Google Scholar
  4. 4.
    Alon, N., Kahale, N.: A spectral technique for coloring random 3-colorable graphs. SIAM J. Comput. 26(6), 1733–1748 (1997) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Ben-Shimon, S., Krivelevich, M.: Random regular graphs of non-constant degree: edge distribution and applications. Manuscript (2006) Google Scholar
  6. 6.
    Blum, A., Spencer, J.: Coloring random and semi-random k-colorable graphs. J. Algorithms 19(2), 204–234 (1995) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bollobás, B.: The chromatic number of random graphs. Combinatorica 8(1), 49–55 (1988) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Böttcher, J.: Coloring sparse random k-colorable graphs in polynomial expected time. In: Proc. 30th International Symp. on Mathematical Foundations of Computer Science, pp. 156–167 (2005) Google Scholar
  9. 9.
    Braunstein, A., Mézard, M., Weigt, M., Zecchina, R.: Constraint satisfaction by survey propagation. Comput. Complex. Stat. Phys. (2005) Google Scholar
  10. 10.
    Braunstein, A., Mezard, M., Zecchina, R.: Survey propagation: an algorithm for satisfiability. Random Struct. Algorithms 27, 201–226 (2005) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Coja-Oghlan, A.: Coloring semirandom graphs optimally. In: Proc. 31st International Colloquium on Automata, Languages, and Programming, pp. 383–395 (2004) Google Scholar
  12. 12.
    Coja-Oghlan, A., Krivelevich, M., Vilenchik, D.: Why almost all satisfiable k-cnf formulas are easy. In: 13th Conference on Analysis of Algorithms, DMTCS Proceedings, pp. 89–102 (2007) Google Scholar
  13. 13.
    Daudé, H., Mézard, M., Mora, T., Zecchina, R.: Pairs of sat-assignments in random boolean formulæ. Theoret. Comput. Sci. 393(1–3), 260–279 (2008) MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Dyer, M.E., Frieze, A.M.: The solution of some random np-hard problems in polynomial expected time. J. Algorithms 10(4), 451–489 (1989) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Feige, U., Kilian, J.: Zero knowledge and the chromatic number. J. Comput. Syst. Sci. 57(2), 187–199 (1998) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Feige, U., Kilian, J.: Heuristics for semirandom graph problems. J. Comput. Syst. Sci. 63(4), 639–671 (2001) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Feige, U., Mossel, E., Vilenchik, D.: Complete convergence of message passing algorithms for some satisfiability problems. In: Random, pp. 339–350 (2006) Google Scholar
  18. 18.
    Feige, U., Ofek, E.: Spectral techniques applied to sparse random graphs. Random Struct. Algorithms 27(2), 251–275 (2005) MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Friedman, J., Kahn, J., Szemerédi, E.: On the second eigenvalue in random regular graphs. In: Proc. 21st ACM Symp. on Theory of Computing, pp. 587–598 (1989) Google Scholar
  20. 20.
    Hoeffding, W.: Probability inequalities for sums of bounded random variables. J. Am. Stat. Assoc. 58, 13–30 (1963) MATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Krivelevich, M., Vilenchik, D.: Semirandom models as benchmarks for coloring algorithms. In: 3rd Workshop on Analytic Algorithmics and Combinatorics, pp. 211–221 (2006) Google Scholar
  22. 22.
    Kučera, L.: Expected behavior of graph coloring algorithms. In: Proc. Fundamentals of Computation Theory. Lecture Notes in Comput. Sci., vol. 56, pp. 447–451. Springer, Berlin (1977) Google Scholar
  23. 23.
    Łuczak, T.: The chromatic number of random graphs. Combinatorica 11(1), 45–54 (1991) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Mulet, R., Pagnani, A., Weigt, M., Zecchina, R.: Coloring random graphs. Phys. Rev. Lett. 89(26), 268701 (2002) CrossRefMathSciNetGoogle Scholar
  25. 25.
    Prömel, H., Steger, A.: Random l-colorable graphs. Random Struct. Algorithms 6, 21–37 (1995) MATHCrossRefGoogle Scholar
  26. 26.
    Turner, J.S.: Almost all k-colorable graphs are easy to color. J. Algorithms 9(1), 63–82 (1988) MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Amin Coja-Oghlan
    • 1
  • Michael Krivelevich
    • 2
  • Dan Vilenchik
    • 3
  1. 1.School of InformaticsUniversity of EdinburghEdinburghUK
  2. 2.School of Mathematical Sciences, Sackler Faculty of Exact SciencesTel-Aviv UniversityTel-AvivIsrael
  3. 3.Department of MathematicsUCLALos AngelesUSA

Personalised recommendations